On fluctuations of eigenvalues of random permutation matrices
Annales de l'I.H.P. Probabilités et statistiques, Volume 51 (2015) no. 2, p. 620-647

Smooth linear statistics of random permutation matrices, sampled under a general Ewens distribution, exhibit an interesting non-universality phenomenon. Though they have bounded variance, their fluctuations are asymptotically non-Gaussian but infinitely divisible. The fluctuations are asymptotically Gaussian for less smooth linear statistics for which the variance diverges. The degree of smoothness is measured in terms of the quality of the trapezoidal approximations of the integral of the observable.

Les statistiques linéaires d’observables régulières du spectre de matrices de permutations, choisies aléatoirement sous une distribution générale de Ewens, donnent lieu à un phénomène intéressant de non-universalité. Bien qu’elles aient une variance bornée, leurs fluctuations ne sont pas asymptotiquement Gaussiennes, mais infiniment divisibles. Si l’observable est moins régulière, la variance diverge et les fluctuations sont Gaussiennes. Le degré de régularité est mesuré en termes de la qualité de l’approximation trapézoidale de l’intégrale de l’observable.

DOI : https://doi.org/10.1214/13-AIHP569
Classification:  60F05,  15B52,  60B20,  60B15,  60C05,  60E07,  65D30
Keywords: random matrices, linear eigenvalue statistics, random permutations, infinitely divisible distributions, trapezoidal approximations
@article{AIHPB_2015__51_2_620_0,
     author = {Ben Arous, G\'erard and Dang, Kim},
     title = {On fluctuations of eigenvalues of random permutation matrices},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {51},
     number = {2},
     year = {2015},
     pages = {620-647},
     doi = {10.1214/13-AIHP569},
     mrnumber = {3335019},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2015__51_2_620_0}
}
Ben Arous, Gérard; Dang, Kim. On fluctuations of eigenvalues of random permutation matrices. Annales de l'I.H.P. Probabilités et statistiques, Volume 51 (2015) no. 2, pp. 620-647. doi : 10.1214/13-AIHP569. http://www.numdam.org/item/AIHPB_2015__51_2_620_0/

[1] R. Arratia, A. Barbour and S. Tavaré. Poisson process approximations for the Ewens sampling formula. Ann. Appl. Probab. 2 (3) (1992) 519–535. | MR 1177897 | Zbl 0756.60006

[2] R. Arratia, A. Barbour and S. Tavaré. Logarithmic Combinatorial Structures: A Probabilistic Approach. EMS Monographs in Mathematics. EMS, Zürich, 2003. | MR 2032426 | Zbl 1040.60001

[3] R. Arratia and S. Tavaré. Limit theorems for combinatorial structures via discrete process approximations. Random Structures Algorithms 3 (3) (1992) 321–345. | MR 1164844 | Zbl 0758.60009

[4] R. Arratia and S. Tavaré. The cycle structure of random permutations. Ann. Probab. 20 (3) (1992) 1567–1591. | MR 1175278 | Zbl 0759.60007

[5] Z. D. Bai. Methodologies in spectral analysis of large-dimensional random matrices, a review. Statist. Sinica 9 (3) (1999) 611–677. | MR 1711663 | Zbl 0949.60077

[6] Z. D. Bai and J. W. Silverstein. CLT for linear spectral statistics of large-dimensional sample covariance matrices. Ann. Probab. 32 (2004) 533–605. | MR 2040792 | Zbl 1063.60022

[7] A. Barbour and S. Tavaré. A rate for the Erdös–Turan law. Combin. Probab. Comput. 3 (1994) 167–176. | MR 1288438 | Zbl 0805.60008

[8] A. Boutet De Monvel, L. Pastur and M. Shcherbina. On the statistical mechanics approach in the random matrix theory: Integrated density of states. J. Stat. Phys. 79 (1995) 585–611. | MR 1327898 | Zbl 1081.82569

[9] B. Büttgenbach, G. Lüttgens and R. Nessel. On some problems concerning best constants for the midpoint and trapezoidal rule. In General Inequalities 6 (Oberwolfach, 1990) 393–409. Internat. Ser. Numer. Math. 103. Birkhäuser, Basel, 1992. | MR 1213021 | Zbl 0761.41025

[10] S. Chatterjee. Fluctuations of eigenvalues and second order Poincaré inequalities. Probab. Theory Related Fields 143 (1–2), (2009) 1–40. | MR 2449121 | Zbl 1152.60024

[11] O. Costin and J. Lebowitz. Gaussian fluctuation in random matrices. Phys. Rev. Lett. 75 (1995) 69–72. | MR 3155254

[12] D. Cruz-Uribe and C. J. Neugebauer. Sharp error bounds for the trapezoidal rule and Simpson’s rule. J. Inequal. Pure Appl. Math. 3 (4), (2002) Article 49, 1–22. | MR 1923348 | Zbl 1030.41016

[13] P. J. Davis and P. Rabinowitz. Methods of Numerical Integration, 2nd edition. Academic Press, New York, 1984. | MR 760629 | Zbl 0304.65016

[14] P. Diaconis. Patterns in eigenvalues: The 70th Josiah Willard Gibbs lecture. Bull. Amer. Math. Soc. (N.S.) 40 (2) (2003) 155–178. | MR 1962294 | Zbl 1161.15302

[15] P. Diaconis and S. N. Evans. Linear functionals of eigenvalues of random matrices. Trans. Amer. Math. Soc. 353 (2001) 2615–2633. | MR 1828463 | Zbl 1008.15013

[16] P. Diaconis and M. Shahshahani. On the eigenvalues of random matrices. J. Appl. Probab. 31 (A) (1994) 49–61. | MR 1274717 | Zbl 0807.15015

[17] I. Dumitriu and A. Edelman. Global spectrum fluctuations for the Hermite and Laguerre ensembles via matrix models. J. Math. Phys. 47 (6), 063302 (2006) 1–36. | MR 2239975 | Zbl 1112.82021

[18] I. Dumitriu and S. Pal. Sparse regular random graphs: Spectral density and eigenvectors. Ann. Probab. 40 (5) (2012) 2197–2235. | MR 3025715 | Zbl 1255.05173

[19] I. Dumitriu, T. Johnson, S. Pal and E. Paquette. Functional limit theorems for random regular graphs. Probab. Theory Related Fields 156 (2013) 921–975. | MR 3078290 | Zbl 1271.05088

[20] W. J. Ewens. The sampling theory of selectively neutral alleles. Theoret. Population Biology 3 (1972) 87–112. | MR 325177 | Zbl 0245.92009

[21] B. M. Hambly, P. Keevash, N. O’Connell and D. Stark. The characteristic polynomial of a random permutation matrix. Stochastic Process. Appl. 90 (2000) 335–346. | MR 1794543 | Zbl 1047.60013

[22] E. Hille and O. Szasz. On the completeness of Lambert functions. Bull. Amer. Math. Soc. (N.S.) 42 (1936) 411–418. | JFM 62.0276.02 | MR 1563312

[23] C. Hughes, J. Najnudel, A. Nikeghbali and D. Zeindler. Random permutation matrices under the generalized Ewens measure. Ann. Appl. Probab. 20 (3) (2013) 987–1024. | MR 3076676 | Zbl 1276.60009

[24] K. Johansson. On random matrices from the compact classical groups. Ann. of Math. (2) 145 (1997) 519–545. | MR 1454702 | Zbl 0883.60010

[25] K. Johansson. On fluctuations of eigenvalues of random Hermitian matrices. Duke Math. J. 91 (1) (1998) 151–204. | MR 1487983 | Zbl 1039.82504

[26] D. Jonsson. Some limit theorems for the eigenvalues of a sample covariance matrix. J. Multivariate Anal. 12 (1982) 1–38. | MR 650926 | Zbl 0491.62021

[27] A. M. Khorunzhy, B. A. Khoruzhenko and L. A. Pastur. Asymptotic properties of large random matrices with independent entries. J. Math. Phys. 37 (1996) 5033–5060. | MR 1411619 | Zbl 0866.15014

[28] J. H. Loxton and J. W. Sanders. The kernel of a rule of approximate integration. J. Austral. Math. Soc. Ser. B 21 (1980) 257–267. | MR 551429 | Zbl 0418.41026

[29] A. Lytova and L. Pastur. Central limit theorem for linear eigenvalue statistics of random matrices with independent entries. Ann. Probab. 37 (2009) 1778–1840. | MR 2561434 | Zbl 1180.15029

[30] L. Pastur. Limiting laws of linear eigenvalue statistics for unitary invariant matrix models. J. Math. Phys. 47 (2006) 103303. | MR 2268864 | Zbl 1112.82022

[31] Q. Rahman and G. Schmeisser. Characterization of the speed of convergence of the trapezoidal rule. Numer. Math. 57 (1990) 123–138. | MR 1048307 | Zbl 0693.41031

[32] B. Rider and J. W. Silverstein. Gaussian fluctuations for non-Hermitian random matrix ensembles. Ann. Probab. 34 (6) (2006) 2118–2143. | MR 2294978 | Zbl 1122.15022

[33] L. A. Shepp and S. P. Lloyd. Ordered cycle lengths in a random permutation. Trans. Amer. Math. Soc. 121 (2) (1966) 340–357. | MR 195117 | Zbl 0156.18705

[34] S. R. S. Varadhan. Probability Theory. Courant Lecture Notes 7. Amer. Math. Soc., Providence, RI, 2001. | MR 1852999 | Zbl 0980.60002

[35] G. A. Watterson. Models for the logarithmic species abundance distributions. Theoret. Population Biology 6 (1974) 217–250. | MR 368829 | Zbl 0292.92003

[36] K. Wieand. Eigenvalue distributions of random permutation matrices. Ann. Probab. 28 (4) (2000) 1563–1587. | MR 1813834 | Zbl 1044.15017

[37] K. Wieand. Eigenvalue distributions of random unitary matrices. Probab. Theory Related Fields 123 (2002) 202–224. | MR 1900322 | Zbl 1044.15016

[38] A. Zygmund. Trigonometric Series, Vols. I, II, 3rd edition. Cambridge Univ. Press, Cambridge, 2002. | MR 1963498 | Zbl 1084.42003